Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Researchers from the Department of Physiology, Anatomy & Genetics (DPAG) have collaborated on an international study that demonstrates a detailed mechanistic understanding of how the anti-malaria drug, Hydroxychloroquine, combined with antibiotics, can cause adverse cardiac side-effects in COVID-19 patients. This gives weight to US Federal advice against using this combined treatment.

Hydroxychloroquine (HCQ), a drug normally used to treat malaria, has recently been touted as a potential treatment for coronavirus. International interest in the drug was raised following reports of US President Donald Trump taking the drug to ward off COVID-19 and there have been clinical trials in several countries testing its effectiveness. However, many scientists have warned about side effects of using HCQ, which has led to the World Health Organisation temporarily suspending several studies over safety fears. 

Recent reports on the use of HCQ alone, or combined with an antibiotic called azithromycin (AZM), in the management of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) have specifically raised concerns over cardiac safety. However, so far little has been known about the mechanisms behind HCQ and AZM therapy to help evaluate cardiac safety, and therefore conclusively determine if it is unsafe for the heart.

A new international study, on which the DPAG groups of Professor David Paterson, with Dr Dan Li, and Associate Professor Neil Herring have collaborated, has provided mechanistic insight into how HCQ alone and HCQ with AZM affects cardiac electrophysiology.

Read the full story on the DPAG website